Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 19, 2021Upton County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 19, 2021, 5:44 PM CDT for Upton County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 5:44 PM CDT (22:44 UTC)
Expired
Aug 19, 2021, 6:30 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Hail
0.88 in
Wind
55

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS84 KMAF 192244
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
544 PM CDT Thu Aug 19 2021
 
TXZ068-069-075-192330-
Pecos TX-Crane TX-Upton TX-
544 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Pecos,
southeastern Crane and southwestern Upton Counties through 630 PM
CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of McCamey, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
McCamey, Upton County Airport, Bakersfield and Girvin. 

This includes Interstate 10 between mile markers 282 and 302.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3109 10237 3108 10237 3103 10229 3104 10225
      3103 10221 3100 10219 3101 10218 3099 10209
      3100 10205 3100 10203 3098 10202 3079 10238
      3079 10253 3121 10247 3108 10198
TIME...MOT...LOC 2244Z 188DEG 26KT 3090 10240 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:39 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 19, 2:39 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT Thu Aug 19 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Thu Aug 19 2021

TSRA is possible across much of the area, the highest confidence
occurring around KFST this afternoon. Some hi-res models have
storms developing around KMAF but there are a few models keeping
TSRA out of the KMAF area. Therefore, VCTS was added at this time
but AMDs will be made as storms develop. TS can cause winds to be
gusty, variable, and TEMPO reduce visibilities. Winds will remain
out of the south, tonight will breezy at KMAF & possibly KINK.
VFR conditions are likely to persist for the next 24 hours.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 237 PM CDT Thu Aug 19 2021

An upper lvl trough over Western CONUS will continue to progress
eastward into this weekend. Instablilty has increased as
temperatures have cooled aloft. This morning's sounding measured
surface CAPE of 2500 j/kg with a convective temp of 90. Therefore,
thunderstorms are likely this afternoon as result of daytime
heating, orographic ascent (over the mountain areas), and the
progression of the aforementioned trough. Hi-Res models have an axis
of precip developing from the Davis Mountains into the eastern
Permian Basin. PWATs are sitting around 1.52 inches promoting the
potential for localized flooding. Storms could become strong to sub-
severe due to higher CAPE values, in addition an inverted V sounding
is likely to promote gusty winds and down bursts. A LLJ will develop
later tonight across the Eastern Permian Basin bringing breezy
conditions to the area. Thunderstorms are set to develop tomorrow
afternoon with the majority of the precip being confined to the
Trans Pecos and Davis Mountains. Some storms could develop in the
Permian Basin as well with the main concerns being gusty erratic
winds, frequent lightning, small hail, and heavy rain.
Temperatures will sit in the low 90s this afternoon and tomorrow
afternoon with upper 90s to 100s along the Rio Grande.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 237 PM CDT Thu Aug 19 2021

The shortwave trough that was centered over the Central Rockies
Friday will eject northeastward into the Upper Mississippi Valley on
Saturday. A second shortwave trough will begin to enter the Pacific
Northwest. Broad troughing will remain to our northwest and a weak
perturbation within this may lead to some early days showers and
thunderstorms across the Highway 57 corridor. Saturday's high
temperatures will remain near average with upper 80s to low 90s in
most locations. Thunderstorms will remain possible during the
afternoon with broad troughing in place, especially over the the
higher terrain. Thunderstorms may reach into the plains along
outflow later in the afternoon and early evening. Thunderstorms will
wane by evening Saturday. Saturday night low temperatures will
remain mild with temperatures in the upper 60s to low 70s. By
Sunday, the second shortwave trough will eject across the Central
Rockies. At the same time, upper level ridging will build across the
Lower Mississippi Valley. This ridging will build in from the east
into our region. Afternoon thunderstorm chances will end outside of
a stray thunderstorm over the higher terrain of Southeast New Mexico
in response to this. High temperature will remain more seasonal as
the ridge builds. Low temperatures will be a bit lower than Saturday
as slightly drier air returns to the region. Persistence will be the
name of the game through the beginning of next week with little
change in the overall weather pattern. The next chance of
precipitation will not come until the end of next week when a trough
enters the Intermountain West.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  93  72  93 /  20  30  20  10
Carlsbad                 69  92  67  91 /  10  20  10  30
Dryden                   74  95  73  95 /  20  30  10  10
Fort Stockton            71  92  69  91 /  30  50  30  10
Guadalupe Pass           65  83  64  82 /  10  20  10  40
Hobbs                    68  92  67  90 /  10  20  10  20
Marfa                    62  84  61  86 /  50  70  40  30
Midland Intl Airport     72  92  71  93 /  20  30  20  10
Odessa                   73  92  72  93 /  20  30  20  10
Wink                     72  94  71  94 /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...89
LONG TERM....91
AVIATION...89
Hazardous weather outlook, Aug 19, 2:30 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
230 PM CDT Thu Aug 19 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
230 PM CDT Thu Aug 19 2021 /130 PM MDT Thu Aug 19 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible this afternoon through the
early evening hours, especially over the Davis Mountains and Lower
Trans Pecos, extending into the southern half of the Permian Basin.
Any storms that do develop may be accompanied by frequent lightning,
gusty winds, and heavy rainfall. Heavy rainfall may result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will continue to be possible across portions of the
region through Saturday. Some storms may produce heavy rainfall
resulting in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 19, 4:15 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT Thu Aug 19 2021

TXZ277-278-192200-
Davis Mountains Foothills TX-Davis Mountains TX-
415 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern Jeff
Davis County through 500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davis Mountains State Park, or over Fort Davis, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Star Mountain, Buffalo Trail Scout Camp, Indian Lodge and
Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 10396 3062 10408 3093 10387 3060 10370
TIME...MOT...LOC 2115Z 252DEG 5KT 3063 10391

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

88
Special weather statement, Aug 19, 4:21 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT Thu Aug 19 2021

TXZ061-192200-
Ector TX-
421 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Ector County
through 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Odessa, or 13 miles west of Odessa, moving north at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Odessa, West Odessa, Odessa Schlemeyer Field and Penwell.

This includes Interstate 20 between mile markers 100 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 10256 3182 10272 3200 10252 3194 10235
TIME...MOT...LOC 2121Z 200DEG 5KT 3181 10258

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

88
Special weather statement, Aug 19, 5:06 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
506 PM CDT Thu Aug 19 2021

TXZ279-280-192230-
Central Brewster County TX-Chisos Basin TX-
506 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of south central
Brewster County through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chisos Basin, or 8 miles southwest of Panther Junction. This storm
was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Bend National Park and Chisos Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2932 10345 2932 10344 2938 10327 2924 10315
      2912 10329
TIME...MOT...LOC 2206Z 058DEG 4KT 2926 10331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

88
Special weather statement, Aug 19, 5:14 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM CDT Thu Aug 19 2021

TXZ276-277-192245-
Marfa Plateau TX-Davis Mountains TX-
514 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of south central Jeff
Davis and north central Presidio Counties through 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valentine, or 31 miles northwest of Marfa, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 10459 3070 10439 3047 10428 3041 10459
TIME...MOT...LOC 2214Z 343DEG 9KT 3056 10447

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

88
Local storm report, Aug 19, 5:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
525 PM CDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 NW WEST ODESSA        31.85N 102.51W
08/19/2021  E1.00 INCH       Ector              TX   SOCIAL MEDIA

            SOCIAL MEDIA PICTURE AND REPORT OF QUARTER-SIZED HAIL IN
            WEST ODESSA.

&&

DAVID.MUNYAN
Special weather statement, Aug 19, 5:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
544 PM CDT Thu Aug 19 2021

TXZ068-069-075-192330-
Pecos TX-Crane TX-Upton TX-
544 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Pecos,
southeastern Crane and southwestern Upton Counties through 630 PM
CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of McCamey, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCamey, Upton County Airport, Bakersfield and Girvin.

This includes Interstate 10 between mile markers 282 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3109 10237 3108 10237 3103 10229 3104 10225
      3103 10221 3100 10219 3101 10218 3099 10209
      3100 10205 3100 10203 3098 10202 3079 10238
      3079 10253 3121 10247 3108 10198
TIME...MOT...LOC 2244Z 188DEG 26KT 3090 10240

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:51 PM CDTSpecial Weather StatementMAFMidland39 min
Aug 19, 3:19 PM CDTSpecial Weather StatementMAFWard26 min
Aug 19, 3:32 PM CDTAreal Flood AdvisoryMAFEctor2 hr
Aug 19, 3:45 PM CDTSpecial Weather StatementMAFWard30 min
Aug 19, 4:12 PM CDTSpecial Weather StatementMAFWard33 min
Aug 19, 4:15 PM CDTSpecial Weather StatementMAFJeff Davis45 min
Aug 19, 4:17 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
Aug 19, 4:21 PM CDTSpecial Weather StatementMAFEctor39 min
Aug 19, 4:30 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Aug 19, 4:46 PM CDTSevere Thunderstorm WarningMAFEctor59 min
Aug 19, 5:03 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 19, 5:06 PM CDTSpecial Weather StatementMAF24 min
Aug 19, 5:14 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Aug 19, 5:22 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Aug 19, 5:26 PM CDTFlash Flood WarningMAFEctor2 hr
Aug 19, 5:48 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Aug 19, 6:18 PM CDTSevere Thunderstorm WarningMAFPecos27 min
Aug 19, 6:20 PM CDTSpecial Weather StatementMAFBrewster40 min
Aug 19, 6:25 PM CDTSpecial Weather StatementMAFMidland35 min
Aug 19, 6:41 PM CDTAreal Flood AdvisoryMAFPecos3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.